MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WOLVERINE CORONARY CUTTING BALLOON; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING

BOSTON SCIENTIFIC CORPORATION WOLVERINE CORONARY CUTTING BALLOON; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Model Number 3855
Medical Device Problem Codes Break (1069); Difficult to Advance (2920); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/09/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the catheter shaft broke.The target lesion was located in the mild to moderately calcified left anterior descending artery.A 15mmx3.50mm wolverine coronary cutting balloon was selected for use.During the procedure, when the device was introduced, it was noted that it would not pass the curve of the guide catheter.The device, while inside the guide catheter, was simply removed from the patient's body.Then, as the device inside the guide catheter was manipulated on the back table, it was noted that the shaft was broken in two pieces.Furthermore, it was also noted that the device became kinked while inside the guide catheter.The device was removed from the guide catheter after manipulating on the back table and the procedure was completed with a different device.No complications were reported and the patient was fine post procedure.
 
Additional Manufacturer Narrative
Device evaluated by mfr: the device was returned for analysis.The device was received in two sections as the result of a break in the hypotube.A visual and tactile examination identified a complete break of the hypotube located approximately 300mm distal of the strain relief.The hypotube was also noted to be kinked at more than one location along its length.This type of damage is consistent with excessive force being applied to the delivery system.No other issues were noted with the hypotube that may have contributed to the complaint incident.An examination of the returned device identified that the balloon had not been inflated.No issues were identified with the balloon which could potentially have contributed to this complaint.A visual and microscopic examination identified no damage to the markerbands or blades of the device.All blades were present and fully bonded to the balloon material.A microscopic examination identified damage to the tip of the device.This type of damage is consistent with excessive tensile force being applied to the device possibly when removing the packaging mandrel.No other issues were identified during the product analysis.
 
Event or Problem Description

Brand Name
WOLVERINE CORONARY CUTTING BALLOON
Common Device Name
CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key9898071
Report Number2134265-2020-03974
Device Sequence Number19436955
Product Code NWX
UDI-Device Identifier08714729888376
UDI-Public08714729888376
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P950020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/20/2022
Device Model Number3855
Device Catalogue Number3855
Device Lot Number0025074241
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2020
Initial Date Received by Manufacturer 03/09/2020
Supplement Date Received by Manufacturer04/20/2020
Initial Report FDA Received Date03/30/2020
Supplement Report FDA Received Date05/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR